Features June 2016 Issue

Study Helps Affirm Evidence of Statins’ Muscle-related Side Effects

Cleveland Clinic researchers explore statin intolerance, making a strong argument on behalf of patients who complained of muscle pain caused by the cholesterol drugs.

Statins are among the most widely prescribed medications in the U.S. They are generally well tolerated, but some people complain that the cholesterol-lowering drugs cause them muscle pain. Many of these individuals say the pain dissipates soon after stopping statin therapy.

The percentage of statin users who actually experience muscle pain is a widely debated subject. Also at issue is whether the perception of statins’ side effects is keeping many people from trying statins in the first place or trying them again if they had a bad experience the first time. Experiencing side effects from statins, such as muscle pain or weakness, nausea or other symptoms, is called statin intolerance.

Some people in the medical community, however, insist that muscle pain complaints due to statins are overblown. But a recent study, led by Steven Nissen, MD, Chairman of Cardiovascular Medicine at Cleveland Clinic, suggests that statin intolerance is both real and perhaps more common than previously thought. The research, published in the Journal of the American Medical Association, also found that PCSK9 inhibitors, a new statin alternative, are helpful for patients with statin intolerance. Dr. Nissen notes that PCSK9 inhibitors don’t work in the muscles the way statins do, so muscle pain isn’t a side effect with these drugs.

“Statin intolerance has been a very challenging clinical problem,” he says. “The study showed that PCSK9 inhibitors can significantly lower cholesterol in patients with documented statin intolerance, providing an effective treatment for these difficult-to-manage patients.”

Understanding Statin Intolerance

Like any medication, statins come with some potential side effects. Because statins and PCSK9 inhibitors work in the liver, where cholesterol is both synthesized for export to other cells and removed from the body, liver enzyme tests can be done to check for any medication-related side effects.

muscle pains from statins

Remains | Thinkstock

If you have muscle pain related to statins, talk with your doctor about a lower dose or a different drug.

“Part of the problem is that there is no biomarker for muscle pain,” Dr. Nissen says. “We can test liver enzymes to check for side effects with the liver. But there isn’t the same sort of test for muscle pain.”

He adds that in some observational studies and in actual clinical practice, about five to 10 percent of patients complain of muscle pain and weakness after starting a statin.

For those patients, changing the dose or even changing the type of statin can be enough to eliminate symptoms. Dr. Nissen says that for most patients, the approach is to start with a low dose of a mild statin, and increase it if needed. For patients with extremely high LDL (“bad”) cholesterol levels, a higher dose of a stronger statin may be necessary to jumpstart the reduction of LDL.

What the Study Showed

In the Cleveland Clinic study, 511 patients were enrolled with an average LDL level of more than 201 mg/dL. That’s considered very high. Ideally, you want your LDL to be less than 100 mg/dL. More than 80 percent of the patients in the study had reported previous intolerance to at least three different statins. Patients were put on atorvastatin or a placebo for 10 weeks. Then the patients received the opposite therapy of whatever they started with, and were told to report any muscle problems or other side effects along the way. The study showed that 42.6 percent of patients reported side effects on atorvastatin and not placebo, while 26.5 percent of the patients reported muscle discomfort on the placebo, but not atorvastatin. Dr. Nissen suggests there is very likely a psychological aspect to muscle complaints on the placebo.

The Nocebo Effect?

You’ve probably heard of the concept of the placebo effect: Taking a sugar pill or some other inert substance produces symptom improvements because patients are told they’re taking a real medication. Placebos are given to a control group to help researchers compare the effectiveness of the real medication. When people expect good results, somehow the mind can make that happen, or at least can help some people perceive that their symptoms are improving.

But there is also something called the nocebo effect. When this happens, a person taking the sugar pill or placebo reports side effects and negative consequences. For some individuals, simply learning about possible side effects is enough to start feeling those side effects.

Dr. Nissen believes that the nocebo effect may account for some of the muscle pain complaints from study participants taking placebos.

However, he adds that it’s important to report side effects rather than just stop taking your medications. You may tolerate one statin much better than another. But if your LDL levels are beyond the healthy range, statin therapy may mean the difference between avoiding and suffering a heart attack.

“Adherence is the key,” Dr. Nissen says. “You have to stay on the drugs. Persistence pays off down the road.”

What About PCSK9 Inhibitors?

If you can’t tolerate any statins at any dose, or you have a genetic condition called familial hypercholesterolemia, PCSK9 inhibitors may be the solution. These newer drugs may also be the answer for people with high cardiovascular disease risk factors, including a history of heart attack or stroke, and who still cannot achieve optimal LDL levels with the maximally tolerated statin therapies.

These expensive drugs are currently approved only for high-risk patients, but ongoing studies may lead to a wider pool of patients and lower costs. For now, keep an open mind about statins and continue to discuss cholesterol-management strategies with your doctor.

Comments (1)

I had severe muscle pain in my thighs from Crestor. Stopped it and pain went away in about one week.

Posted by: cruff7117 | March 15, 2017 2:00 PM    Report this comment

New to Heart Advisor? Register for Free!

Already Registered?
Log In